Kentucky, 2024

Flash Flooding and Damaging Winds in Kentucky, August 28, 2024

August 28, 2024 · NWS ILN · 5 events in 1 county or zone

Scattered thunderstorms developed during the afternoon hours along a frontal boundary located near the Ohio River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours along a frontal boundary located near the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 28, 2:57 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 28, 2:57 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
357 PM EDT Wed Aug 28 2024

.SYNOPSIS...
Hot and humid weather will continue into Friday. A weak front
will move southward into the Ohio Valley tonight bringing a
chance for showers and storms. The front will wash out as it
lifts back north as a warm front on Thursday. A stronger cold
front will move through the area Friday night into Saturday
bringing an end to the hot weather, but continuing the chance
for showers and thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Mid level ridge remains centered over the TN Valley with
westerly flow around the periphery thru the southern Great
Lakes. Hot and humid conditions across the area this afternoon
with heat indices approaching 100. CMH hit a high of 97 which
ties the record set in 1948. Will continue heat advisory across
the area thru 8 PM.

MCV tracking across central Indiana will track east across the
area this evening. 12Z ILN sounding showed a warm bulge (CAP)
around 700MB with favorable lapse rates above this inversion.
Thru mid afternoon cumulus has been flat and convective
initiation has been inhibited by this CAP.

As the aforementioned MCV and forcing comes into play and works
with moderate instability - expect to see scattered convection
develop late this afternoon into this evening. Wind flow is
rather weak so do not expect much in the way of organization but
DCAPE values up to 1200 J/KG will support the potential for
strong to damaging winds.

CAM solutions have a difficult time placing convection in this
weakly forced environment - so confidence in coverage/placement
is low. As convection decreases late this evening there is a
signal for fog development overnight.

In the humid airmass lows generally in the upper 60s with
readings around 70 to the lower 70s in the cities.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Large mid level ridge to remain centered over the southeast
CONUS. A weak boundary across the Ohio Valley on Thursday with
shower and thunderstorm chances ramping up during the afternoon
with moderate instability developing. The best coverage of
storms looks to occur across central Ohio. Hot and humid
conditions to continue with highs from the upper 80s far
northwest to the mid/upper 90s southeast. Maximum heat indices
look to approach 100 along and southeast of I-71. Additional
heat advisories will likely be required.

Have storms decreasing during the evening with mid level ridge
axis establishing itself over the area Thursday night. In the
humid airmass lows again generally in the upper 60s with
readings around 70 to the lower 70s in the cities.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
On Friday morning, a mid-level ridge will remain in place over the
southeastern US, with a hot air mass remaining in place across the
Ohio Valley. A large upper trough will be moving east across the
northern tier of the CONUS on Friday into Saturday, with a cold
front slowly progressing southeast through the Great Lakes. Model
timing regarding this cold front is continuing to appear a little
bit slower from run to run, and the front is now expected to come
through the area Saturday or even Saturday night.

For Friday, while forcing will be weak, some pop-up showers and
thunderstorms may develop during the peak of the diurnal cycle. It
is also possible that some convection -- initially more strongly
forced upstream of the area -- could get into the ILN CWA later in
the overnight hours. The greater chances for convection will be on
Saturday, as the atmosphere begins to modify in advance of the cold
front. In terms of hazards, Friday could support a very isolated
wind and heavy rain threat, although widespread severe convection
appears unlikely. Depending on frontal timing, Saturday could end up
being a day with a slightly greater chance of severe weather, with
wind again being the primary concern.

Friday should be the last day of significant heat for the extended
forecast period, with highs remaining well in the 90s, and heat
indices that will again be near the heat advisory threshold of 100
degrees. Temperatures on Saturday are much less certain, but should
be quite a bit cooler as the cold front nears. However, the current
forecast of lower to mid 80s could have some room to move upward if
the timing of the front continues to trend slower.

Aside from some low-end PoPs in the far southern ILN CWA on Sunday,
drier and cooler conditions are forecast for Sunday and into the
first half of next week. The area will be on the southern periphery
of a large surface high over the Great Lakes, with copious deep
moisture remaining suppressed south of the region.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
MCV tracking across east-central IL to track east across the
region this evening into the overnight hours. Forcing from this
feature along with moderate instability will lead to the
development of scattered storms late this afternoon into the
evening hours. The best coverage of storms is expected to be
across the I-70 corridor - but due to spread in model solutions
uncertainty is moderate regarding coverage. Gusty to strong
winds will be possible with some of the stronger storms.

After 06Z, patchy MVFR visibility reductions may develop due to
fog development especially if widespread rainfall occurs. Have
MVFR restrictions at all sites with a mention IFR vsbys at the
KLUK valley location.

Light and variable winds will become northwesterly later today
before becoming northeasterly this evening and then backing to
the northwest Thursday.

OUTLOOK...Thunderstorms possible through Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT this evening for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...Heat Advisory until 8 PM EDT this evening for KYZ089>100.
IN...Heat Advisory until 8 PM EDT this evening for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Hatzos
AVIATION...AR
Hazardous weather outlook, Aug 28, 2:31 AM EST, 14 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
331 AM EDT Wed Aug 28 2024

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-290745-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
331 AM EDT Wed Aug 28 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additionally, scattered strong to severe storms are possible this
afternoon and evening. The primary threats are damaging wind gusts
and locally heavy rain causing brief runoff issues.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The heat index may approach 100 on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 28, 3:41 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Wilmington OH
441 PM EDT Wed Aug 28 2024

OHZ078-079-282115-
Clermont OH-Brown OH-
441 PM EDT Wed Aug 28 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL CLERMONT AND
NORTHWESTERN BROWN COUNTIES THROUGH 515 PM EDT...

At 441 PM EDT, a strong thunderstorm was located over Williamsburg,
moving east at 15 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Amelia, Mount Orab, Bethel, Williamsburg, Batavia, Owensville,
Hamersville, Lindale, Saltair, East Fork State Park, Nicholsville,
Bantam, and Locust Ridge.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3894 8423 3914 8419 3915 8395 3899 8394
      3889 8400
TIME...MOT...LOC 2041Z 274DEG 14KT 3903 8409

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Hatzos
Special weather statement, Aug 28, 3:41 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Wilmington OH
441 PM EDT Wed Aug 28 2024

INZ073>075-080-KYZ090>092-282115-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-Boone KY-Kenton KY-
Gallatin KY-
441 PM EDT Wed Aug 28 2024

...A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF OHIO...
SOUTHEASTERN RIPLEY...SOUTHERN DEARBORN...SWITZERLAND...CENTRAL
KENTON...BOONE AND GALLATIN COUNTIES THROUGH 515 PM EDT...

At 441 PM EDT, a cluster of strong thunderstorms were located over
Rising Sun, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and frequent cloud-to-ground
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Lightning can cause serious injury or
         death.

Locations impacted include...
Florence, Independence, Erlanger, Edgewood, Elsmere, Villa Hills,
Lawrenceburg, Greendale, Crescent Springs, Aurora, Walton, Crestview
Hills, Rising Sun, Oakbrook, Burlington, Union, Warsaw, Dillsboro,
Shawnee, and Kentucky Speedway.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 57 and 77.
 I-75 in Kentucky between mile markers 170 and 185.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3914 8482 3911 8482 3911 8479 3914 8477
      3905 8459 3890 8452 3877 8473 3877 8478
      3874 8478 3870 8490 3882 8516 3898 8520
TIME...MOT...LOC 2041Z 249DEG 10KT 3899 8484

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Aiena
Special weather statement, Aug 28, 4:19 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
519 PM EDT Wed Aug 28 2024

KYZ092-093-OHZ077-078-282145-
Kenton KY-Campbell KY-Hamilton OH-Clermont OH-
519 PM EDT Wed Aug 28 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN KENTON...
CAMPBELL...SOUTHEASTERN HAMILTON AND WEST CENTRAL CLERMONT COUNTIES
THROUGH 545 PM EDT...

At 519 PM EDT, a strong thunderstorm was located over Alexandria,
moving northeast at 10 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cincinnati, Covington, Independence, Erlanger, Fort Thomas, Newport,
Edgewood, Alexandria, Highland Heights, Taylor Mill, Bellevue, Fort
Wright, Dayton, Southgate, Claryville, Forestville, Amelia, Wilder,
New Richmond, and Terrace Park.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3886 8442 3892 8450 3900 8456 3910 8447
      3916 8432 3912 8418 3904 8413 3896 8419
TIME...MOT...LOC 2119Z 234DEG 10KT 3898 8437

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Aiena
Special weather statement, Aug 28, 4:24 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Wilmington OH
524 PM EDT Wed Aug 28 2024

KYZ092-093-096-OHZ078-282200-
Pendleton KY-Kenton KY-Campbell KY-Clermont OH-
524 PM EDT Wed Aug 28 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN KENTON...
SOUTHERN CAMPBELL...NORTHEASTERN PENDLETON AND SOUTHWESTERN CLERMONT
COUNTIES THROUGH 600 PM EDT...

At 524 PM EDT, a strong thunderstorm was located near Claryville,
moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Alexandria, Claryville, New Richmond, Butler, Mentor, Moscow,
Neville, California, Grants Lick, Aspen Grove, Saltair, Gubser Mill,
Nicholsville, White Villa, Peach Grove, Ivor, Campbell County Lake,
Point Isabel, and Mount Auburn.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3879 8443 3889 8448 3900 8417 3897 8411
      3884 8413 3881 8422 3883 8423 3880 8424
      3877 8434
TIME...MOT...LOC 2124Z 248DEG 19KT 3889 8432

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Aiena

The radar

The Cincinnati radar (KILN), 63 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
August 28, 4:35 PM EST to 4:37 PM EST
Where
Campbell County, 0.44 mi W of Ross
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
39.021, -84.338

A few trees were downed along Mary Ingles Highway near Nine Mile Road.

Thunderstorm Wind, Campbell

When
August 28, 4:39 PM EST to 4:41 PM EST
Where
Campbell County, 1.19 mi NE of Hawthorne
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.992, -84.404

Numerous trees were downed along Backus Drive. A few houses sustained damage from the fallen trees.

Flash Flood, Campbell

When
August 28, 5:00 PM EST to 6:00 PM EST
Where
Campbell County, 1.28 mi ENE of Hawthorne to 1.21 mi ENE of Hawthorne
Cause
Heavy Rain
Reported by
Public
Coordinates
38.990, -84.400

High water was flowing across East Alexandria Pike, south of the AA Highway.

Flash Flood, Campbell

When
August 28, 5:30 PM EST to 6:30 PM EST
Where
Campbell County, 1.38 mi S of Silver Grove
Cause
Heavy Rain
Reported by
Public
Coordinates
39.010, -84.380

Fourmile creek was out of its banks and flowing across Lower Tug Fork Road.

Flash Flood, Campbell

When
August 28, 5:45 PM EST to 6:45 PM EST
Where
Campbell County, 2.12 mi SW of Alexandria to 2.25 mi SW of Alexandria
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.950, -84.410

A road was closed due to high water flowing across it.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200417, 1200416, 1200418, 1200419, 1200420.